Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Indianapolis, IN

May 13, 2018Hancock County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 13, 2018, 8:49 PM EDT for Hancock County, Rush County, Shelby County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 8:49 PM EDT (00:49 UTC)
Expired
May 13, 2018, 9:15 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hancock County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:50 PM EDTHAIL 0.5Morristown, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1903 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1903 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS53 KIND 140049
SVRIND
INC059-139-145-140115-
/O.NEW.KIND.SV.W.0011.180514T0049Z-180514T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
849 PM EDT SUN MAY 13 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Shelby County in central Indiana...
  Southeastern Hancock County in central Indiana...
  Central Rush County in central Indiana...

* Until 915 PM EDT.

* At 849 PM EDT, a severe thunderstorm was located 10 miles southeast
  of Greenfield, or 10 miles northeast of Shelbyville, moving east at
  25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rushville, Morristown, Carthage, Mays and Arlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3954 8538 3960 8577 3972 8578 3977 8537
TIME...MOT...LOC 0049Z 267DEG 23KT 3966 8568 

HAIL...1.00IN
WIND...<50MPH
 
$$

MRD/MK
3 follow-up statements
507 
WWUS53 KIND 140057
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
857 PM EDT SUN MAY 13 2018

INC059-139-145-140115-
/O.CON.KIND.SV.W.0011.000000T0000Z-180514T0115Z/
Shelby IN-Hancock IN-Rush IN-
857 PM EDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHEASTERN SHELBY...SOUTHEASTERN HANCOCK AND CENTRAL RUSH
COUNTIES...

At 857 PM EDT, a severe thunderstorm was located 9 miles west of
Rushville, or 13 miles northeast of Shelbyville, moving east at 25
mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rushville, Morristown, Carthage, Mays and Arlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.

&&

LAT...LON 3955 8538 3960 8568 3972 8578 3977 8537
TIME...MOT...LOC 0057Z 267DEG 23KT 3966 8561 

HAIL...1.25IN
WIND...<50MPH
 
$$

MRD/MK
193 
WWUS53 KIND 140104
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
904 PM EDT SUN MAY 13 2018

INC059-145-140113-
/O.CAN.KIND.SV.W.0011.000000T0000Z-180514T0115Z/
Shelby IN-Hancock IN-
904 PM EDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY AND
SOUTHEASTERN HANCOCK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3955 8538 3959 8562 3965 8563 3971 8563
      3976 8537
TIME...MOT...LOC 0103Z 267DEG 23KT 3966 8556 

$$

INC139-140115-
/O.CON.KIND.SV.W.0011.000000T0000Z-180514T0115Z/
Rush IN-
904 PM EDT SUN MAY 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL RUSH COUNTY...

At 903 PM EDT, a severe thunderstorm was located near Rushville, or
15 miles northeast of Shelbyville, moving east at 25 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rushville, Mays and Arlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.

&&

LAT...LON 3955 8538 3959 8562 3965 8563 3971 8563
      3976 8537
TIME...MOT...LOC 0103Z 267DEG 23KT 3966 8556 

HAIL...1.25IN
WIND...<50MPH
 
$$

MRD/MK
712 
WWUS53 KIND 140113
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
913 PM EDT SUN MAY 13 2018

INC139-140121-
/O.EXP.KIND.SV.W.0011.000000T0000Z-180514T0115Z/
Rush IN-
913 PM EDT SUN MAY 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSH COUNTY WILL
EXPIRE AT 915 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3955 8538 3959 8562 3965 8563 3971 8563
      3976 8537
TIME...MOT...LOC 0111Z 267DEG 23KT 3966 8550 

$$

MRD/MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:32 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 13, 6:32 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
632 PM EDT Sun May 13 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 327 PM EDT Sun May 13 2018

A meandering frontal boundary will periodically trigger showers
and thunderstorms across central Indiana throughout the forecast
period. Meanwhile, near record setting highs will be possible with
temperatures reaching daytime highs in the 90s early in the week.
Temperatures will become slightly cooler late in the week but
still remain above normal with readings in the low to mid 80s.

&&

.NEAR TERM /This Evening and Tonight/...

Issued at 327 PM EDT Sun May 13 2018

The main focus of the near term continues to be possible severe
development along frontal boundary.

Currently, a quasi-stationary front continues to provide strong
warm advection across the Lower Midwest as it extends from
northwest Missouri/Illinois...to Indiana/Ohio. The only area of
activity at this time is the beginning of an MCS over eastern
Iowa, just to the northeast of surface low over Missouri. This
will be the area that will have to be watched most closely through
the evening hours as it propagates eastward. The best chances for
any development will be over the northernmost portions of central
Indiana this evening, which is highlighted by a Slight Risk. Per
HRRR, best chances for activity will be in the Mon 00-04Z time
frame.

After a lull in activity from Mon 05-09Z, yet another round of
showers and thunderstorms will be possible with a complex before
daybreak. As a result, trended toward the higher pops of the
latest blended initialization.

&&

.SHORT TERM /Tomorrow through Wednesday/...

Issued at 327 PM EDT Sun May 13 2018

Focus throughout the short term period remains on periodic chances
for showers and thunderstorms due to lingering frontal boundary as
well as above normal temperatures.

Temperatures will soar into the upper 80s and low 90s (near record
setting) early in the period as the frontal boundary draws warm
air into the forecast area. Meanwhile, weak waves along the
frontal boundary will be sufficient enough to trigger periodic
showers and thunderstorms throughout the short term period, thus
supporting the daily risks for severe weather. The highest
chances for convective development will be from Monday night
through Wednesday.

&&

.LONG TERM /Wednesday Night Through Sunday/...
Issued at 255 PM EDT Sun May 13 2018

Models are close enough that the model blend initialization
was accepted for most items.

The combination of an upper trough and a meandering surface front
will result will be in daily chances for showers and thunderstorms
throughout the long term.

Confidence remains low though in timing and location of the better
PoPs due to the uncertainties in location of the front and in the
timing of any upper impulses that will provide additional forcing.

Temperatures will continue to remain above normal through the period.

&&

.AVIATION (Discussion for the 140000Z TAF Issuance)...
Issued at 632 PM EDT Sun May 13 2018

The persistent front will slide to the north tonight and likely
north of LAF after 06z. A few storms are possible along the front at
IND through 02z. Covered that with VCTS. More storms are possible at
LAF and IND 09z-13z. Enough of a chance than for a prob30
thunderstorm and MVFR at LAF. Otherwise, VFR conditions are
expected.

Winds will start off northwest less than 10 knots at IND and LAF and
switch to southwest there after 02z at IND and 06z at LAF. The other
sites will see mostly southwest winds and less than 8 knots.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM...50
AVIATION...MK
Hazardous weather outlook, May 13, 4:13 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
413 PM EDT Sun May 13 2018

INZ021-028>031-035>049-051>057-061>065-070>072-142015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-
Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Bedford, and Seymour
413 PM EDT Sun May 13 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms possible. A few storms could be severe.
Unusually warm.

Hazards: Damaging wind. Lightning. Heavy rain. Heat exhaustion.

Timing: Thunderstorms this evening and then again late tonight
mainly across northern areas. Hot temperatures through early
evening.

Discussion: Thunderstorms may develop in response to a front near
our area.

Near record temperatures in the upper 80s will occur across parts of
the area, mainly south of Interstate 70. Such readings are very rare
this time of year.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There will be a continuing chance of storms. Severe weather
is possible, but it is too early to be certain.

Monday is apt to be much warmer than normal with near record
temperatures. Temperatures should moderate afterward, but remain
above average.

Discussion: A meandering front will keep chances for thunderstorms
across the area. Very warm air will be south of the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across the area and
then again late tonight mainly in the north.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-067>069-142015-
Sullivan-Knox-Daviess-Martin-
Including the city of Vincennes
413 PM EDT Sun May 13 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Unusually warm.

Hazards: Heat exhaustion.

Timing: This evening.

Discussion: Expect temperatures to reach around 90 degrees. Such
readings are very rare this time of year.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There will be a continuing chance of storms. Severe weather
is possible, but it is too early to be certain.

Monday is apt to be much warmer than normal. Temperatures should
moderate afterward, but remain above average.

Discussion: High pressure to our southwest will bring air from the
deep south to Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the latest forecasts for potential
activation early this week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 13, 7:49 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Indianapolis IN
749 PM EDT SUN MAY 13 2018

INZ048-056-057-140030-
Rush IN-Shelby IN-Hancock IN-
749 PM EDT SUN MAY 13 2018

...SPECIAL WEATHER STATEMENT...

At 749 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Greenfield, or 13 miles northeast of Shelbyville,
moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rushville, Morristown, Carthage, Glenwood, Falmouth, Mays and
Arlington.

LAT...LON 3959 8574 3977 8573 3978 8530 3954 8530
TIME...MOT...LOC 2349Z 272DEG 24KT 3968 8563

MK
Special weather statement, May 13, 8:46 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
846 PM EDT SUN MAY 13 2018

INZ056-057-140115-
Rush IN-Shelby IN-
846 PM EDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY AND SOUTHERN
RUSH COUNTIES UNTIL 915 PM EDT...

At 845 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Shelbyville, moving east at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Rushville, Morristown, Milroy, Manilla, Moscow and
Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3945 8540 3945 8556 3958 8582 3970 8577
      3970 8563 3966 8532
TIME...MOT...LOC 0045Z 287DEG 26KT 3961 8571

MRD/MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:46 PM EDTSpecial Weather StatementINDRush29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.